Hail, Rock
- When
- July 12, 6:30 PM CST to 6:45 PM CST
- Where
- Rock County, Luverne
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.667, -96.217
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 12, 12:30 PM CST, 6 hours earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 130 PM CDT MON JUL 12 2004 .DISCUSSION... SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED UPPER LEVEL RIDGE OVER THE DESERT SOUTHWEST. POTENT SHORTWAVE TROUGH WAS LOCATED OVER SOUTHERN SASK AND NORTHERN MONTANA...WITH THE NORTHERN PLAINS LOCATED ALONG THE SOUTHERN FRINGE OF THE WESTERLIES. AT 700 MB +13 C ISOTHERM WAS LOCATED FM NW SOUTH DAKOTA INTO CENTRAL NEBRASKA. AT 850 MB COLD FRONT WAS LOCATED FM THE CENTRAL DAKOTAS INTO WESTERN NEBRASKA WITH A WARM FRONT ALONG THE MO RIVER. FORECAST...MAIN SHORT TERM CHALLENGE WILL BE THUNDER CHANCES. AS UPPER LEVEL TROUGH OVER SOUTHERN CANADA AND NORTHERN MONTANA TOPS THE UPPER RIDGE THIS EVENING...ENERGY WILL BEGIN TO MOVE SOUTHEAST AND AMPLIFY. THIS WILL PUSH A COLD FRONT SLOWLY ACROSS THE CWA THIS EVENING. CONVECTION LAST NIGHT PUT DOWN AN OUTFLOW BOUNDARY FROM NEAR K9V9 TO KYKN TO KSUX. ATMOSPHERE ALONG AND SOUTH OF THIS BOUNDARY IS EXPECTED TO BECOME EXTREMELY UNSTABLE WITH MLCAPE OF 3000 J/KG. STRONG FORCING NEAR TRIPLE POINT OF OUTFLOW BOUNDARY AND COLD FRONT IS EXPECTED TO BE INITIATION POINT OF SURFACE BASED CONVECTION BY MID/LATE AFTERNOON. DEEP LAYER SHEAR IS FAVORABLE FOR ORGANIZED CONVECTION...INCLUDING SUPERCELLS. MAIN THREATS WILL BE LARGE HAIL AND WIND WITH COOLING MID LVL TMPS AND MID LEVEL THETA-E DIFFERENCE OF AROUND 30 PROMOTING DAMAGING WIND THREAT. IF SUPERCELLS CAN TURN SOUTHEAST ALONG THE OUTFLOW BOUNDARY...MAY HAVE TO WORRY ABOUT AN ISOLATED TORNADO BUT THIS IS A REMOTE CHANCE. CONVECTION EXPECTED TO DEVELOP INTO AN MCS THIS EVENING AND MOVE SOUTHEAST WITH WIND BECOMING THE MAIN THREAT. COLD FRONT WILL THEN SLOWLY SAG SOUTHWARD THROUGH THE CWA TONIGHT AND THROUGH THE DAY ON TUESDAY WITH COOLER AND DRIER AIR BEHIND FRONT. AS UPPER LEVEL FLOW BECOMES MORE NORTHWESTERLY...MID-LEVEL BOUNDARY WILL BECOME STATIONARY FROM SOUTHWEST SD SOUTHEAST INTO SOUTHERN NEBRASKA. AS WEAK SHORTWAVES SLIDE SOUTHEAST IN THE NORTHWEST FLOW...ISENTROPIC LIFT ON THE 310 K SURFACE WILL INCREASE ACROSS THIS BOUNDARY...LEADING TO LOW CHANCES FOR SHOWERS OR ISOLATED THUNDERSTORMS OVER THE SOUTHWEST FA ON TUESDAY NIGHT AND WEDNESDAY NIGHT. EXTENDED...MEDIUM RANGE MODELS IN DECENT AGREEMENT ON THE LARGE-SCALE PATTERN ACROSS THE UNITED STATES. GFS INDICATES STRONGER SHORTWAVE TO SLIDE SOUTHEAST ACROSS THE CWA ON FRIDAY NIGHT INTO SATURDAY MORNING..BUT THIS MAY BE OVERDONE. NEVERTHELESS...GOING FORECAST HAS POPS GOING AND SEE NO REASON TO DEVIATE. TEMPERATURES WILL BE NEAR SEASONABLE LEVELS...BUT A WARMING TREND SHOULD DEVELOP NEXT WEEK AND HEIGHT FALLS MOVING INTO THE WESTERN UNITED STATES INCREASES HEIGHTS OVER THE CENTRAL US. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BOUSTEAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1055 AM CDT MON JUL 12 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1050 AM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON THROUGH MIDNIGHT ACROSS THE ENTIRE AREA. HOWEVER AT THIS TIME...THE BEST CHANCES FOR SEVERE WEATHER APPEARS TO BE ALONG AND NORTHEAST OF A HURON SOUTH DAKOTA TO WORTHINGTON MINNESOTA LINE...WHERE TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE ARE A LITTLE COOLER. HAIL UP TO ONE INCH IN DIAMETER...AND WIND GUSTS TO 65 MPH ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER NOON CDT...ALONG AND NEAR A LINE FROM HURON SOUTH DAKOTA TO MARSHALL MINNESOTA. SPOTTER ACTIVATION IS THEN POSSIBLE AFTER 400 PM CDT OVER THE REST OF THE AREA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 6 ENE FAIRFAX 43.06N 98.78W
07/12/2004 2.50 INCH GREGORY SD PUBLIC
GOLF BALL TO TENNIS BALL SIZE
&&
CPJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL PICKSTOWN 43.07N 98.53W
07/12/2004 0.75 INCH CHARLES MIX SD TRAINED SPOTTER
&&
CPJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 6 E FAIRFAX 43.03N 98.77W
07/12/2004 1.75 INCH GREGORY SD PUBLIC
&&
CPJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
528 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 6 ENE FAIRFAX 43.06N 98.78W
07/12/2004 2.50 INCH GREGORY SD PUBLIC
&&
CPJSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 655 PM CDT MON JUL 12 2004 SDZ050-057>060-063-064-130030- AURORA-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-HANSON- 655 PM CDT MON JUL 12 2004 ...TORNADO WATCH NUMBER 612 HAS BEEN CANCELLED... THE TORNADO WATCH NUMBER 612 HAS BEEN CANCELLED. SCATTERED THUNDERSTORMS MAY STILL DEVELOP THIS EVENING. ALSO...A TORNADO WATCH IS STILL IN EFFECT FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA... EXTREME NORTHEAST NEBRASKA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA UNTIL 1 AM. SCHUMACHER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 4 NW GARRETSON 43.76N 96.56W
07/12/2004 0.88 INCH MINNEHAHA SD PUBLIC
&&
JBThe Sioux Falls radar (KFSD), 42 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416099, 5416098.